Utah, 2003

Heavy Snow in Utah, February 24 to 26, 2003

February 24 to 26, 2003 · NWS SLC · 5 events in 5 counties and zones

A juicy snowstorm impacted mainly Southern Utah, Utah County and the Wasatch Plateau with heavy wet snow. Some of the heavier amounts included 20 inches at Midway, 12 inches in Payson, 10 inches in Pleasant Grove, 8 inches at Bryce Canyon, 7 inches at Alpine and 6 inches in Manti.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A juicy snowstorm impacted mainly Southern Utah, Utah County and the Wasatch Plateau with heavy wet snow. Some of the heavier amounts included 20 inches at Midway, 12 inches in Payson, 10 inches in Pleasant Grove, 8 inches at Bryce Canyon, 7 inches at Alpine and 6 inches in Manti.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 24, 9:55 AM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 24, 9:55 AM MST, 1 hour 5 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
955 PM MST MON FEB 24 2003

.SYNOPSIS...AN ARCTIC FRONT WILL REMAIN STALLED ACROSS SOUTHERN
UTAH INTO TUESDAY. MOISTURE WILL INCREASE TODAY IN THE SOUTHWESTERLY
FLOW ALOFT WITH THE AIRMASS REMAINING MOIST THROUGH TUESDAY.

.DISCUSSION...LATEST ETA STILL HAS SAME MESSAGE AS PREVIOUS RUNS.
OVERRUNNING OVER THE ENTIRE AREA TODAY WITH GRADUAL SATURATION OF
THE AIRMASS...THEN OFFSHORE CLOSED CIRCULATION MOVES INLAND JUST
NORTH OF L.A. AND TRACKS ACROSS EXTREME S. UTAH TUESDAY AND TUESDAY
NIGHT. RESULT SHOULD BE SIGNIFICANT PRECIP EVENT FOR CENTERAL AND
SOUTHERN UTAH WITH SNOW LEVEL NEAR 5000 FEET.

NORTHERN UTAH TO SEE SOME PRECIP WITH UTAH COUNTY MOST LIKELY TO SEE
ADVISORY LEVEL ACCUMULATIONS. SOMEWHERE NORTH OF PROVO A DEFORMATION
ZONE AXIS OF DILATATION WILL DEFINE NORTHWARD EXTENT OF PRECIP.
RIGHT NOW THAT LOOKS TO BE BETWEEN SLC AND OGDEN...ALTHOUGH PREVIOUS
AVN RUNS HAVE BEEN SUGGESTING IT COULD BE FURTHER N.

WILL ALLOW HIGH WIND WARNING TO EXPIRE AT 18Z AS GUSTS ONLY REACHING
ADVISORY LEVELS AND TREND IN PRESSURE GRADIENT IS BECOMING LESS
FAVORABLE. NOT SURE WHY IT DIDNT BLOW HARDER SINCE EVW HAS 20 KNOTS
OF EAST WIND AND BELOW ZERO TEMPS...CLEARLY THE ARCTIC BOUNDARY IS
BETWEEN SLC AND EVW...AND USUALLY THIS IMPLIES THE COLD AIR IS PILED
UP ON EAST SIDE OF WASATCH CREST...AND SHOULD BE SPILLING DOWN
THROUGH THE GAPS....BUT ITS NOT HAPPENING DESPITE THE 19 MB SEA
LEVEL PRESSURE DIFFERENCE FROM SLC TO RIW THIS MORNING.

NO CHANGES TO CURRENT FORECASTS AT THIS TIME.

SLC 365 CDC 6++  DUNN

.SLC...HIGH WIND WARNING NEAR CANYONS ALONG THE WASATCH FRONT FOR
TODAY. WILL BE ALLOWED TO EXPIRE AT 18Z...UTZ002-003.
...HEAVY SNOW WARNING LATE TODAY THROUGH TUE WEST CENTRAL UT AND
THE CENTRAL AND SOUTHERN MTNS...UTZ010-014>018.
Hazardous weather outlook, Feb 24, 7:00 AM MST, 4 hours before
IDZ024-025-UTZ001>021-WYZ021-251400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MST MON FEB 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

STRONG EASTERLY CANYON WINDS WILL BLOW ALONG THE WASATCH FRONT FROM
ABOUT SALT LAKE COUNTY NORTHWARD THEN DIMINISH BY THIS EVENING.
SNOW IS EXPECTED TO DEVELOP OVER ABOUT THE SOUTHERN TWO THIRDS OF THE
AREA THIS AFTERNOON AND CONTINUE TONIGHT.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

AREAS OF HEAVY SNOW WILL CONTINUE OVER CENTRAL AND SOUTHERN UTAH
INTO TUESDAY NIGHT BEFORE TAPERING OFF ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WCJIN-WYSW

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, C E Summit/X Ne Wasatch/N Duchesne

When
February 24, 11:00 AM MST to February 26, 11:00 AM MST
Where
C E Summit/X Ne Wasatch/N Duchesne forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, C Ec Xse Duchesne

When
February 24, 11:00 AM MST to February 26, 11:00 AM MST
Where
C Ec Xse Duchesne forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, E Wasatch T X Ne/S Wc Duchesne/X Ne San Pete/Carbon T Sc/P X Ne X Nw Emery

When
February 24, 11:00 AM MST to February 26, 11:00 AM MST
Where
E Wasatch T X Ne/S Wc Duchesne/X Ne San Pete/Carbon T Sc/P X Ne X Nw Emery forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, W Utah T X Nw/P X E Juab

When
February 24, 11:00 AM MST to February 26, 11:00 AM MST
Where
W Utah T X Nw/P X E Juab forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver

When
February 24, 11:00 AM MST to February 26, 11:00 AM MST
Where
X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
Reported by
GENERAL PUBLIC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327985, 5327986, 5327987, 5327988, 5327989.